Minnesota, 2025Damaging Winds in Minnesota, July 28, 2025
July 28, 2025 · NWS ARX · 15 events in 7 counties and zones
During the late evening hours on July 28th, a line of intense thunderstorms moved into southeast Minnesota and produced severe wind gusts along with widespread wind damage. Most notably a wind gust of 76 mph was observed at Rochester International Airport along with several other wind gusts over 70 mph across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours on July 28th, a line of intense thunderstorms moved into southeast Minnesota and produced severe wind gusts along with widespread wind damage. Most notably a wind gust of 76 mph was observed at Rochester International Airport along with several other wind gusts over 70 mph across the region. Storms eventually moved south and east into Wisconsin and Iowa as they weakened overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 4:00 PM CST, 6 hours earlier. Its key messages:
- Severe storm potential overnight (10PM to 4AM) as a line of storms (MCS) or storm clusters progress through much of the area. Damaging winds in excess of 60 mph will be the main risk.
- Showers and thunderstorms possible (20 to 40%) for portions of northeast Iowa and far southwestern Wisconsin Tuesday and Wednesday.
Area forecast discussion, Jul 28, 4:00 PM CST, 6 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
500 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Severe storm potential overnight (10PM to 4AM) as a line of
storms (MCS) or storm clusters progress through much of the
area. Damaging winds in excess of 60 mph will be the main
risk.
- Showers and thunderstorms possible (20 to 40%) for portions
of northeast Iowa and far southwestern Wisconsin Tuesday and
Wednesday.
&&
.DISCUSSION...
Issued at 200 PM CDT Mon Jul 28 2025
Storms Tonight:
Dry weather is expected through the day and much of the evening
hours. The area we are watching is an MCV in North Dakota and a
disturbance coming out of the Rockies and into eastern South
Dakota/western Minnesota. Current guidance is trying to merge this
two disturbances together somewhere in eastern South Dakota/western
Minnesota. Meanwhile, a warm front extending from western Minnesota
to northeast Iowa will slowly shift north during the day, increasing
dewpoints and instability. With strong warm air advection and
moisture advection (dewpoints getting into the upper 60s to low 70s)
and high low level lapse rates (between 8.5 and 9.0 C/km), storms
are expected to fire in eastern South Dakota/western Minnesota this
afternoon. These storms will then shift into storm clusters or lines
that then move southeastward along the instability gradient and form
an MCS. This gradient will gradually push northward with increasing
dewpoints during the day and by the late evening, this gradient will
setup from western Minnesota into northeast Iowa. Sufficient deep
layer shear from 0-1km to 0-6km and the potential for strong
updrafts and downdrafts to form given the storm environment and the
environment downstream, indicates that the MCS could shift into a
more bow like structure with damaging winds being the main hazard
and a low chance that a tornado could form within one of these
bowing segments (mainly for portions of southeast Minnesota and
northeast Iowa). As this MCS shifts more southeastward towards the
Mississippi River, it should weaken and the probability for severe
wind gusts lowers.
There is some uncertainty with how tonight will play out as the
storms in North Dakota are pushing an outflow boundary southward
into northern South Dakota potentially limiting the storm initiation
there. If storms fire too early and congeal and move into our area
earlier than expected, severe storm potential will be lower as the
surrounding environment would not have had enough to destabilize
enough. Currently much of the CWA remains in light and variable
winds until the warm front shifts northward this afternoon. Then our
area will shift to southwesterly flow. The longer we are in this
flow, the more primed our environment will be to support an MCS.
Current guidance supports storms moving into the CWA between 04 and
06Z and exiting a few hours later. With the previously mentioned
parameters and confidence in the potential severe threat SPC has put
a few of our western counties in a moderate (level 4 of 5) risk, an
enhanced (level 3 of 5) for area along and west of the Mississippi
River, and a slight (level 2 of 5) risk for areas east of the
Mississippi River. The main uncertainty with how far east the higher
severe risks go is how long the severe winds linger with the storm
clusters or MCS.
Storm Potential Tuesday Through the Weekend:
After the overnight/early morning storms move off to the south, a
frontal boundary gradually moves through the southern portions of
our CWA. This will provide some increases in shower and thunderstorm
chances Tuesday evening and into the overnight. Where this boundary
goes on Wednesday will also determine where rain chances are. For
both Tuesday and Wednesday, the better chances (25 to 45%) for
showers and thunderstorms are in northeast Iowa and far southwestern
Wisconsin. After Wednesday, surface high pressure builds in and
northwesterly flow resumes keeping us mostly dry until later Sunday
when a shortwave trough moves through the northern Plains and Upper
Midwest increasing rain chances.
Temperatures Through the Weekend:
With southerly flow pushing towards the Minnesota/Iowa border, this
will bring in good warm air advection for the afternoon. Despite the
early morning storms, temperatures and dewpoints are expected to
rebound well enough to get temperatures into the low to mid 90s and
dewpoints into upper 60s to mid 70s. This results in heat indices
between 95 and 100F. After the storms move through, a cold
front follows. Depending on where this boundary sets up, will
determine where the warmer temperatures end up. Current
forecasted highs for Tuesday are a few degrees cooler than
previously forecasted with highs in the low to mid 80s rather
than the mid to upper 80s as northerly flow gradually creeps
through much of the forecast area. From Wednesday through the
weekend the Upper Midwest and Great Lake regions stay in
northwest flow aloft with a surface high overhead. Cooler air
enters the area and sticks around as a result, lowering both
temperatures and dewpoints. High temperatures cool off into the
70s with dewpoints mainly in the 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Mon Jul 28 2025
CIGS: increasing mid level deck from the west later this evening
with lowering as a cluster of storms approaches. A few models
suggest they could dip into MVFR with the shra/ts, but more favor
holding VFR - and will trend the forecast that way. Expect
scattering by late morning/early afternoon Tue.
WX/vsby: a cluster of shra/ts on track to impact the TAF sites as
they roll east along I-90. CAMS timing currently highlights between
07-10z, but that will likely be adjusted +- an hour or two depending
on how quickly storms develop/organize and accelerate.
WINDS: enhanced wind gusts expected with the storms
overnight...could exceed 40 kts. Direction becomes more
northwesterly but generally under 10 kts Tue.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-
019-029-030.
&&
DISCUSSION...Cecava
AVIATION.....RieckHazardous weather outlook, Jul 28, 6:56 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
756 PM CDT Mon Jul 28 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
756 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.
.DAY ONE...Tonight
Strong to severe storms are late this evening into the overnight
hours with the higher risk west of the Mississippi River. Damaging
winds will be the main hazard.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Due to timing of the event tonight, widespread spotter activation
is not anticipated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Thunderstorm Wind, Wabasha
- When
- July 28, 10:00 PM CST
- Where
- Wabasha County, 2.55 mi NE of Oak Center
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.380, -92.370
The Mesonet station 7 miles southwest of Lake City reported a 68 mph gust.
Thunderstorm Wind, Dodge
- When
- July 28, 10:05 PM CST
- Where
- Dodge County, 2.1 mi ESE of Kasson
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.020, -92.710
The mesonet station 2 miles east of Kasson observed a 74 mph wind gust.
Thunderstorm Wind, Olmsted
- When
- July 28, 10:08 PM CST
- Where
- Olmsted County, 0.85 mi SW of Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.020, -92.480
The public reported an 8 inch diameter tree limb snapped near Rochester.
Thunderstorm Wind, Dodge
- When
- July 28, 10:10 PM CST
- Where
- Dodge County, 8.5 mi W of Hayfield
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.870, -93.040
The public reported numerous soft and hardwood trees down near Blooming Prairie.
Thunderstorm Wind, Olmsted
- When
- July 28, 10:12 PM CST
- Where
- Olmsted County, 2.94 mi SSW of Rochester
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.990, -92.490
The public reported a broken 10 inch diameter tree limb from a healthy tree about 3 miles south-southwest of Rochester.
Thunderstorm Wind, Olmsted
- When
- July 28, 10:13 PM CST
- Where
- Olmsted County, Oronoco
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.170, -92.530
A storm chaser reported whole trees knocked over in Oronoco.
Thunderstorm Wind, Olmsted
- When
- July 28, 10:15 PM CST
- Where
- Olmsted County, 0.85 mi SW of Rochester
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.020, -92.480
The AWOS station K9MN Mayo Helipad reported a 58 mph wind gust.
Thunderstorm Wind, Olmsted
- When
- July 28, 10:20 PM CST
- Where
- Olmsted County, 1.38 mi S of (Rst)rochester Muni
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.900, -92.500
The ASOS station KRST at Rochester International Airport reported a 76 mph wind gust.
Thunderstorm Wind, Mower
- When
- July 28, 10:30 PM CST
- Where
- Mower County, 4.26 mi NNE of Lyle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.560, -92.950
The mesonet station 4 miles north of Lyle reported a 58 mph wind gust.
Thunderstorm Wind, Fillmore
- When
- July 28, 10:35 PM CST
- Where
- Fillmore County, 0.69 mi S of Fountain
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.740, -92.130
A trained spotter reported numerous trees down in the city of Fountain.
Thunderstorm Wind, Fillmore
- When
- July 28, 10:45 PM CST
- Where
- Fillmore County, 0.5 mi E of Harmony
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.550, -92.010
The public reported a shed destroyed by downed trees in Harmony.
Thunderstorm Wind, Fillmore
- When
- July 28, 10:50 PM CST
- Where
- Fillmore County, 0.5 mi E of Preston Fllmr Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.680, -92.170
The AWOS station KFKA at Preston Airport reported a 63 mph wind gust.
Thunderstorm Wind, Winona
- When
- July 28, 11:00 PM CST
- Where
- Winona County, 0.5 mi W of Goodview
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -91.710
Emergency management reported several trees down in Goodview.
Thunderstorm Wind, Fillmore
- When
- July 28, 11:00 PM CST
- Where
- Fillmore County, 0.5 mi W of Prosper
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.520, -91.890
The mesonet station near Canton reported a 62 mph wind gust.
Thunderstorm Wind, Houston
- When
- July 28, 11:03 PM CST
- Where
- Houston County, 1.7 mi SE of Houston
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.750, -91.550
The public reported numerous trees down 1 mile east-southeast of Houston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Dakota, July 28, 2025EF2 · 44 events
- Tornadoes and Damaging Winds in Iowa, July 28 to 29, 2025$230,000 · EF0 · 22 events
- Heat in Texas, July 28 to 31, 20254 injured · 30 events
- Wildfire in Oklahoma, July 28 to 31, 2025$160,000 · 1 event
- Tornadoes and Damaging Winds in Iowa, July 28, 2025EF1 · 32 events
- Damaging Winds in Wisconsin, July 28, 2025$62,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Minnesota, July 28, 20251.25 in hail · 50 events
- Damaging Winds in Indiana, July 28, 2025$85,000 · 91 kt wind · 3 events
- Damaging Winds in Kentucky, July 28, 2025$80,000 · 74 kt wind · 2 events
- Damaging Wind in Indiana, July 28, 2025$50,000 · 54 kt wind · 1 event
- Excessive Heat and Heat in Alabama, July 28 to 31, 202528 events
- Damaging Winds in North Dakota, July 28, 2025$21,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284751, 1284752, 1284768, 1284782, 1284787, 1284788, 1284770, 1284771, 1284772, 1284779, 1284783, 1284773, 1284778, 1284781, 1284785.